Maryland, 2020

Flash Flooding and Flooding in Maryland, September 10 to 11, 2020

September 10 to 11, 2020 · NWS LWX · 41 events in 3 counties and zones

A surface trough between an approaching cold front from the west and a tropical disturbance offshore resulted in a band of heavy showers and thunderstorms along the I-95 corridor on the afternoon/evening of 9/10, resulting in multiple instances flooding and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A surface trough between an approaching cold front from the west and a tropical disturbance offshore resulted in a band of heavy showers and thunderstorms along the I-95 corridor on the afternoon/evening of 9/10, resulting in multiple instances flooding and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 10, 2:27 AM EST, 3 hours 1 minute earlier.

Area forecast discussion, Sep 10, 2:27 AM EST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
327 AM EDT Thu Sep 10 2020

.SYNOPSIS...
A cold front will slowly approach from the Great Lakes while a
tropical disturbance lurks off the Carolina coast through
this afternoon. The cold front will pass through our area
overnight into Friday before stalling out to the south through
Saturday. The boundary will return north as a warm front
Saturday night into Sunday before a cold front passes through
the area Sunday night into Monday. Canadian high pressure may
impact the area for the middle portion of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A southeast flow throughout the low and mid-levels of the
atmosphere has allowed for tropical moisture to advect into the
area around high pressure over the Atlantic. A weak upper-level
trough will remain in place between the subtropical high over
the Atlantic and another subtropical high over the Tennessee
Valley. At the surface, and inverted trough extends from
eastern Virginia northeast into southern Maryland this morning.

Showers and isolated thunderstorms have developed with shortwave
energy over the eastern shore into the Virginia Tidewater
region. This activity will move north and northwest into
southern Maryland toward the I-95 corridor early this morning.
PWATS over 2 inches along with some instability suggest that
heavy rainfall will accompany this activity, and this does pose
the threat for flooding and flash flooding. Farther northwest,
scattered to numerous showers are expected, but the threat for
flooding is lower due to a little less instability and less
low- level lift being northwest of the surface trough.

For later this morning and afternoon, more showers are likely
along with the possibility of a few thunderstorms. The most
widespread activity is expected near and east of Interstate 95,
closer to a surface trough. Again, with deep moisture in place,
heavy rainfall is the main threat from this activity and that
will increase the threat for flood/flash flooding.

Some guidance suggests that the surface trough may build a bit
farther northwest into north-central Maryland this afternoon
into this evening, and convergence along this trough may
increase a bit as the cold front approaches from the northwest.
At the same time, the upper-level trough may center itself over
this area as well. Therefore, there is a threat for heavy rain,
especially later this afternoon into this evening across north-
central Maryland, but confidence is too low for a headline at
this time since Flash Flood Guidance is higher and convection
to the southeast may rob some of this moisture during this time.
Will continue to monitor throughout the midday to see if the
Flash Flood Watch needs to be extended for these areas.

Overall, the forecast for total rainfall amounts is uncertain
given the convective nature. Average amounts of 1-3" are most
likely near and east of Interstate 95 with a half to one inch
farther northwest, and perhaps a little less west of the Blue
Ridge Mountains. Having that been said, with a tropical airmass
in place, rainfall rates around 1-3 inches per hour are likely,
and if there is training convection (which the pattern does
favor multiple storms over any one particular area), localized
rainfall amounts can be significantly higher. The 24 hour max
QPF from the 00z HREF ensembles (today and tonight) shows max
QPF with localized amounts around 4-8". This certainly cannot be
ruled out in this pattern.

Warm conditions with high humidity are expected with max temps
in the lower to middle 80s for most locations this afternoon.

The cold front will move into the region tonight from the
northwest. Drier will begin to filter into areas west of the
Blue Ridge and Catoctin Mountains, but a few showers may hang
around farther southeast ahead of the boundary. Do think that
the heavy rain threat across these areas will diminish overnight
as continental air begins to build back into the area (instead
of the tropical air mass).

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The cold front will continue to pass to our south through midday
Friday, and drier air will push into the area from the north.
However, the bulk of the dry air is most likely to be near or
north of the Mason-Dixon Line. Therefore, a few showers are
possible, especially across central Virginia into southern
Maryland.

The boundary will remain stalled to the south Friday night
through Saturday, and again a few showers are possible,
especially across our southern areas into the Potomac Highlands.

The boundary will begin to move north as a warm front Saturday
night. More showers are possible along with low clouds and
patchy fog.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A strong cold front will approach and affect our region from the
west on Sunday and linger through Monday morning. Surface flow ahead
of the front will be weak out of the east but a strong flow at 850mb
off of the Carolina coast will help transport moist aloft into our
region. This should help moisten the layer allowing more efficient
warm rain processes as the front moves through our region. There
will be a threat for some thunderstorms on Sunday but coverage and
strength should be limited due to lack of good daytime heating and
upper level forcing. Temperatures Sunday and Monday should remain
mild in the upper 70s to lower 80s due to cloud cover and on shore
flow.

The cold front should shift south of our region by Monday afternoon
and high pressure builds into our area from the northwest Tuesday
through the rest of next week. Daytime temps are forecast to return
back to the mid 70s with overnight lows in the 50s to lower 60s.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Low clouds underneath the subsidence and nocturnal inversions
will result in IFR conditions most of the time through mid-
morning. Cigs/vsbys will gradually improve later today.
However, the likelihood for showers will persist during this
time, and with the tropical airmass in place any showers may
briefly reduce vsbys below 2 miles at any time into this
evening.

The showers should push southeast of the terminals later
tonight, and drier air will begin to work its way into the
area. However, there will still be plenty of moisture around so
more low clouds are likely. Current forecast shows MVFR
conditions since there will be some drier air working in, but
IFR or even subIFR cigs cannot be ruled out along with fog.

The boundary will stall to the south for Friday through Saturday
before returning north as a warm front Saturday night. VFR to
perhaps MVFR cigs are most likely later Friday morning through
Saturday, but lower clouds will likely return Saturday night.

SubVFR conditions expected Sunday into early Monday as a front moves
through all the terminals bringing periods of heavy rain and strong
winds. VFR conditions should return for all terminals by Monday
evening.

&&

.MARINE...
Showers and perhaps a few thunderstorms are expected into this
evening. Low-level convergence along with relatively warmer
waters through this morning and convection moving overhead may
lead to the development of a waterspout this morning. Also,
vsbys will be reduced below one mile at times in heavier showers
and thunderstorms.

A cold front will pass through the waters late tonight into
Friday, and the gradient will strengthen with high pressure
building to the north. Therefore, east to northeast winds may
gust past SCA criteria later Friday through Saturday night.

Small Craft Advisories may be needed Sunday and Monday as the front
moves through our marine areas.

&&

.TIDES/COASTAL FLOODING...
An onshore flow will continue to bring elevated water levels
through Friday. However, the flow will be light so the
probability for minor flooding is low at this time. However,
the onshore flow will strengthen later Friday into the weekend.
This may bring a better chance for minor tidal flooding.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through this evening for DCZ001.
MD...Flash Flood Watch through this evening for MDZ011-013-014-
     016>018-504-506-508.
VA...Flash Flood Watch through this evening for VAZ052>057.
WV...None.
MARINE...Flash Flood Watch through this evening for ANZ535.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...JMG
AVIATION...BJL/JMG
MARINE...BJL/JMG
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Sep 10, 4:00 AM EST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
500 AM EDT Thu Sep 10 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-111000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
500 AM EDT Thu Sep 10 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A Flash Flood Watch remains in effect for the outlook area through
8 PM this evening. Heavy rainfall from showers and thunderstorms
may lead to instances of flash flooding during this time.

An isolated waterspout cannot be ruled out over the waters this
morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please send any reports of flooding to the National Weather
Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-111000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
500 AM EDT Thu Sep 10 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Flash Flood Watch remains in effect for eastern Montgomery and
eastern Howard Counties through 8 PM this evening. Elsewhere east
of the Blue Ridge and Catoctin Mountains, locally heavy rainfall
may lead to isolated instances of flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please send any reports of flooding to the National Weather
Service.

In the hours before

Local storm report, Sep 10, 12:05 AM EST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
105 AM EDT THU SEP 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 AM     FLOOD            2 SE WOLF TRAP          38.93N  77.26W
09/10/2020                   FAIRFAX            VA   911 CALL CENTER

            OLD COURTHOUSE ROAD FLOODED NEAR BESLEY ROAD.

&&

EVENT NUMBER LWX2002431

JMG

The radar

The Sterling radar (KLWX), 91 km away, was scanning. The volume nearest the first event began at 10:29 UTC.

Open the radar archive at this moment

Event by event

33 flash flood, 8 flood. Local standard time, as filed.

Flash Flood, St. Mary'S

When
September 10, 5:28 AM EST to 7:15 AM EST
Where
St. Mary'S County, 0.26 mi WNW of Chaptico to 0.36 mi W of Chaptico
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.371, -76.785

Budds Creek Road was close due to high water near Chaptico.

Flash Flood, St. Mary'S

When
September 10, 6:06 AM EST to 7:15 AM EST
Where
St. Mary'S County, 1.19 mi SE of Dynard to 1.31 mi SE of Dynard
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.309, -76.713

Bayside Road was closed due to flooding.

Flash Flood, St. Mary'S

When
September 10, 6:13 AM EST to 7:15 AM EST
Where
St. Mary'S County, 1.72 mi NE of Chaptico to 1.3 mi NE of Chaptico
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.387, -76.757

Baptist Church Road was closed due to flooding.

Flash Flood, St. Mary'S

When
September 10, 6:15 AM EST to 7:15 AM EST
Where
St. Mary'S County, 1.72 mi SW of Chaptico to 0.31 mi SW of Chaptico
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.351, -76.801

Maddox Road was closed due to flooding near Chaptico.

Flash Flood, St. Mary'S

When
September 10, 6:27 AM EST to 7:15 AM EST
Where
St. Mary'S County, 1.29 mi ENE of Compton to 1.05 mi NE of Compton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.280, -76.680

Newtown Neck Road was closed due to flooding.

Flood, St. Mary'S

When
September 10, 7:28 AM EST to 1:03 PM EST
Where
St. Mary'S County, 1.07 mi SE of Great Mills to 1.06 mi SE of Great Mills
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.221, -76.484

The water level rose above flood stage and it crested at 6.29 feet at 8:45 AM EST. Flat Iron Road was flooded with and water was in some yards in Great Mills.

Flash Flood, Montgomery

When
September 10, 11:39 AM EST to 1:08 PM EST
Where
Montgomery County, 0.8 mi SE of Twin Brook to 0.76 mi SE of Twin Brook
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.063, -77.088

The water level along the stream gauge at Turkey Branch in Rockville rapidly rose above 7 feet in just over an hour, peaking at 11.46 feet at 12:35 PM EST. Water approached the intersection of Turkey Branch Parkway and Danvers Street as well as the intersection of Turkey Branch Parkway and Grenoble.

Flash Flood, Montgomery

When
September 10, 12:03 PM EST to 3:00 PM EST
Where
Montgomery County, 0.43 mi NNW of Twin Brook
Cause
Heavy Rain
Reported by
Public
Coordinates
39.076, -77.102

About a foot of water was flowing over the roadway near the Intersection of Oriental Street and Bartlett Street.

Flash Flood, Montgomery

When
September 10, 12:05 PM EST to 3:00 PM EST
Where
Montgomery County, 0.22 mi W of Glen Echo to 0.21 mi NE of Glen Echo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.970, -77.134

One to two feet of water was flowing across MD-614 Goldsboro Road at MD-396 Massachusetts Avenue.

Flash Flood, Montgomery

When
September 10, 12:07 PM EST to 3:00 PM EST
Where
Montgomery County, 1.17 mi WNW of Friendship Hgts to 1.14 mi WNW of Friendship Hgts
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.978, -77.099

Two vehicles were trapped in high water near the Intersection of Arlington Road and MD-191 Bradley Boulevard.

Flash Flood, Montgomery

When
September 10, 12:15 PM EST to 3:00 PM EST
Where
Montgomery County, 0.71 mi NW of Somerset to 0.64 mi NW of Somerset
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.958, -77.108

One foot of water was flowing across Massachusetts Avenue near Little Falls Parkway.

Flash Flood, Montgomery

When
September 10, 12:26 PM EST to 3:00 PM EST
Where
Montgomery County, 1.41 mi E of Woodhaven to 1.39 mi E of Woodhaven
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.999, -77.104

Service Road West was closed due to flooding between Lincoln Drive and South Drive due to high water.

Flash Flood, Montgomery

When
September 10, 12:34 PM EST to 3:00 PM EST
Where
Montgomery County, 1.08 mi E of Woodhaven to 1.09 mi E of Woodhaven
Cause
Heavy Rain
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
39.001, -77.110

A vehicle was trapped in high water near the intersection of Greentree Road and MD-187 Old Georgetown Road.

Flash Flood, Montgomery

When
September 10, 12:34 PM EST to 3:00 PM EST
Where
Montgomery County, 0.39 mi WSW of Parkside to 0.43 mi WSW of Parkside
Cause
Heavy Rain
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
39.029, -77.087

A vehicle was trapped in high water near the intersection of Colfax Street and Parkwood Drive.

Flash Flood, Montgomery

When
September 10, 12:35 PM EST to 3:00 PM EST
Where
Montgomery County, 0.97 mi E of Bethesda to 1.02 mi E of Bethesda
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.969, -77.102

A vehicle was trapped in high water along Dorset Avenue near the Little Falls Parkway.

Flash Flood, Montgomery

When
September 10, 12:37 PM EST to 3:00 PM EST
Where
Montgomery County, 0.4 mi NW of Parkside to 0.53 mi NNW of Parkside
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.034, -77.085

A vehicle was stranded in high water near the intersection of Beach Drive and Wexford Drive.

Flash Flood, Montgomery

When
September 10, 12:40 PM EST to 3:00 PM EST
Where
Montgomery County, 0.73 mi S of Parkwood to 0.77 mi S of Parkwood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.010, -77.078

Beach Drive at Connecticut Avenue was flooded with about three to four feet of water moving over the road.

Flash Flood, Montgomery

When
September 10, 12:41 PM EST to 3:00 PM EST
Where
Montgomery County, 0.71 mi SSW of Byforde to 0.7 mi SSW of Byforde
Cause
Heavy Rain
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
39.010, -77.073

Three vehicles were stranded in high water near the Intersection of Kensington Parkway and Beach Drive.

Flash Flood, Montgomery

When
September 10, 12:57 PM EST to 3:00 PM EST
Where
Montgomery County, 0.43 mi NNW of Twin Brook to 0.41 mi N of Twin Brook
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.076, -77.102

Two to three feet of moving water was flowing in and around the intersection of Oriental and Bartlett Streets.

Flash Flood, Montgomery

When
September 10, 1:05 PM EST to 3:00 PM EST
Where
Montgomery County, 0.21 mi W of Takoma Park to 0.19 mi W of Takoma Park
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.970, -77.004

A vehicle was trapped in high water near the 6000 Block of Alleghany Avenue.

Flash Flood, Montgomery

When
September 10, 1:05 PM EST to 3:00 PM EST
Where
Montgomery County, 1.12 mi NNE of Takoma Park to 0.92 mi NNE of Takoma Park
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.986, -76.994

Two to three feet of water was rapidly flowing down Jackson Avenue. Debris was being pushed down the road as well.

Flash Flood, Montgomery

When
September 10, 1:08 PM EST to 3:14 PM EST
Where
Montgomery County, 1.12 mi N of Takoma Park
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.986, -77.004

The water level rapidly rose above flood stage at Sligo Creek, cresting at 6.87 feet at 1:50 PM EST. The Sligo Creek Parkway was flooded just north of Maple Avenue. The water level remained above flood stage until 3:23 PM EST.

Flash Flood, Prince George'S

When
September 10, 1:12 PM EST to 3:00 PM EST
Where
Prince George'S County, 0.48 mi WSW of Langley Park
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.978, -76.978

Riggs road was closed due to flooding at Chapman Road.

Flash Flood, Montgomery

When
September 10, 1:20 PM EST to 3:00 PM EST
Where
Montgomery County, 1.73 mi SSW of Northwest Park to 1.74 mi SSW of Northwest Park
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.997, -76.994

MD-193 University Boulevard was closed due to flooding at Seek Lane.

Flash Flood, Prince George'S

When
September 10, 1:30 PM EST to 3:14 PM EST
Where
Prince George'S County, 0.53 mi NNE of Alexandria Jct to 0.51 mi NNE of Alexandria Jct
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.957, -76.927

The water level along the Northeast Branch of the Anacostia River in Riverdale rapidly rose above flood stage and it crested at 10.9 feet at 2:15 PM EST. The northeast branch trail was flooded in spots. The water level remained above flood stage until 3:30 PM EST.

Flash Flood, Montgomery

When
September 10, 1:38 PM EST to 3:00 PM EST
Where
Montgomery County, 0.91 mi NE of Takoma Park to 0.93 mi NE of Takoma Park
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.981, -76.990

A vehicle was stranded in high water along Sligo Creek Parkway near MD-650 New Hampshire Avenue.

Flash Flood, Prince George'S

When
September 10, 1:38 PM EST to 3:00 PM EST
Where
Prince George'S County, 0.69 mi N of Riverdale to 0.45 mi SW of Riverdale
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.960, -76.950

There were multiple water rescues in the Hyattsville, Mount Rainer, and Brentwood areas.

Flash Flood, Montgomery

When
September 10, 1:39 PM EST to 3:14 PM EST
Where
Montgomery County, 1.07 mi E of Wheaton Hills to 1.33 mi E of Wheaton Hills
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.070, -77.030

The water level along the Northwest Branch Anacostia River at Colesville rapidly rose above the flood stage. The water level rose 8 feet within an hour and it crested at 10.39 feet at 2:05 PM EST. The river remained above flood stage until 4:01 PM EST. The Northeast Branch Trail was flooded.

Flash Flood, Montgomery

When
September 10, 1:57 PM EST to 3:00 PM EST
Where
Montgomery County, 0.41 mi SW of Northwest Park to 0.39 mi SW of Northwest Park
Cause
Heavy Rain
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
39.016, -76.985

A vehicle was stranded in high water near the intersection of Oakview Drive and Dilston Road.

Flash Flood, Montgomery

When
September 10, 2:02 PM EST to 3:00 PM EST
Where
Montgomery County, 2.09 mi E of Georgetown Jct to 2.12 mi E of Georgetown Jct
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
39.000, -77.011

There were multiple water rescues along Sligo Creek Parkway near Wayne Avenue.

Flash Flood, Prince George'S

When
September 10, 2:11 PM EST to 3:00 PM EST
Where
Prince George'S County, 0.43 mi NNE of Landover to 0.35 mi NNE of Landover
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.935, -76.916

Route 202 was closed due to flooding at the Baltimore-Washington Parkway.

Flash Flood, Prince George'S

When
September 10, 2:11 PM EST to 3:00 PM EST
Where
Prince George'S County, 0.03 mi WSW of New Carrollton to 0.05 mi SW of New Carrollton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.970, -76.881

Brier Ditch was out of its banks, forcing a road closure due to flooding at Lamont Drive and Carrollton Parkway.

Flash Flood, Prince George'S

When
September 10, 2:17 PM EST to 3:00 PM EST
Where
Prince George'S County, 0.47 mi E of College Park
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.980, -76.941

There was up to a foot of flowing water across all of Terrapin Row at Hartwick Road. Much of the block was underwater.

Flood, Prince George'S

When
September 10, 3:22 PM EST to 5:22 PM EST
Where
Prince George'S County, 0.69 mi NE of Cottage City to 0.71 mi NE of Cottage City
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.936, -76.960

U.S. Highway 1 closed at 34th St. due to flooding.

Flood, Prince George'S

When
September 10, 3:37 PM EST to 5:37 PM EST
Where
Prince George'S County, 0.2 mi SSE of Kent Vlg to 0.25 mi SE of Kent Vlg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.917, -76.928

U.S. Hwy. 50 closed due to flooding between MD-202 and MD-201.

Flood, Prince George'S

When
September 10, 3:45 PM EST to 6:36 PM EST
Where
Prince George'S County, 1.35 mi ENE of Ritchie to 1.28 mi ENE of Ritchie
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.876, -76.826

The stream gauge along the Southwest Branch at Truman Drive rose approximately 12 feet in about two hours, extending above moderate flood stage and cresting at 13.18 feet at 4:55 PM EST feet.

Flood, Montgomery

When
September 10, 3:54 PM EST to 5:54 PM EST
Where
Montgomery County, 0.39 mi WSW of White Oak to 0.17 mi W of White Oak
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.028, -77.007

U.S. 29 closed south of Lockwood Dr. due to flooding.

Flood, St. Mary'S

When
September 10, 4:06 PM EST to 6:06 PM EST
Where
St. Mary'S County, 1.76 mi SW of Chaptico to 0.79 mi SW of Chaptico
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.350, -76.800

MD-238 closed due to flooding between MD-234 and Manor Rd.

Flood, St. Mary'S

When
September 10, 4:12 PM EST to 6:12 PM EST
Where
St. Mary'S County, 1.77 mi WNW of Leonardtown
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.310, -76.660

MD-243 closed due to flooding at the intersection with MD-5.

Flash Flood, Prince George'S

When
September 10, 6:45 PM EST to 8:00 PM EST
Where
Prince George'S County, 0.5 mi ESE of Bladensburg to 0.32 mi SE of Bladensburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.916, -76.912

There were multiple vehicles trapped in high water on Columbia Park Road near US 50.

Flood, Prince George'S

When
September 11, 3:51 AM EST to 8:08 AM EST
Where
Prince George'S County, 0.47 mi S of Upper Marlboro to 0.37 mi S of Upper Marlboro
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.813, -76.751

The water level at Upper Marlboro rose above flood stage, and it crested at 11.31 feet at 5:15 AM EST. The Water Street Bridge was covered by water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920486, 920487, 920488, 920490, 920491, 922011, 920493, 920498, 920500, 920501, 920504, 920513, 920514, 920516, 920518, 920522, 920523, 920524, 920525, 920526, 920527, 920727, 920728, 920729, 920732, 920731, 920740, 920730, 920733, 920734, 920735, 920736, 920737, 920930, 920933, 920739, 920934, 920939, 920941, 920738, and more.